Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


atripla causes LIPO
Nov 16, 2008

HI there my doc just recently informed me that atripla causes lipo. Is there any scientific literature to back this up?

Response from Dr. Young

Thank you for your post.

The first and most important thing to recognize about HIV and lipo is that there are multiple factors that are associated with the development of fat changes. Only one (albeit and important one) are HIV medications.

The development of lipodystrophy is associated with most HIV medications in one way or another-- I take this to mean that other factors, like the presence of HIV or having an abnormal CD4 cell count are playing a role. Some medications are associated with greater risk, for example, d4T and AZT are clearly associated with greater rates of body fat loss, or lipoatrophy.

I believe that the study that your doctor is referring to is ACTG 5142- in this study, 12% patients that received tenofovir+3TC+efavirenz (a combination very similar to Atripla) developed more than 20% loss of fat in the limbs- a rate that was more frequent (though not statistically significantly greater) than patients who received tenofovir+3TC+lopinavir/ritonavir (Kaletra). In other studies of the Atripla medications, clinically observed cases of lipo were very rare, or the studies did not accurately measure fat changes.

I hope this helps,

BY



Previous
adherence
Next
kidney failure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement